Ibuprofen And Paracetamol For Your Children – Good Or Bad?
Children have a tendency to fall sick very often and over a period of time parents get pretty used to this fact. They begin to understand and distinguish between the medicines prescribed by their doctor and after a point they resort to over the counter medicines for common cold and fever.
Is It Safe To Give OTC Medicines To Children?
Most of the medicines sold over the counter, especially for children, are painkillers and paracetamol. They instantly bring the fever down and relieve the child of body ache and pain. While there is a constant debate over the use of local painkillers and medicines containing paracetamol and ibuprofen among doctors and specialist, it hasn’t stopped parents from purchasing these local drugs. Moreover, it has been ascertained that parents often administer wrong dosage to their kids, which can infact, harm a child.
Many doctors suggest alternating the dosages of paracetamol and ibuprofen. This, they believe, will have lesser side effects on children, and refer to it as a combination therapy. Again, this approach too should not be used regularly, but only considered if a child does not respond to one medicine.
Here, we briefly explain what exactly is ibuprofen and paracetamol and what are the side effects of these drugs
What is Ibuprofen?
Ibuprofen is a non inflammatory drug. It is devoid of any steroid and it is found in many medicines like Advil, Nuprin, Nurofen
etc. It reduces the hormones in the body that cause inflammation. It is administered to children above 6 months old. Ibuprofen is used in case of fever among children. It also helps with common cold and dental pain. It also provides relief from menstrual cramps, headaches, arthritis and muscle aches.
Ibuprofen is not recommended to women who are pregnant. It is advisable you consult the doctor before taking ibuprofen if you have a history of heart diseases, asthma, stomach ulcers and kidney diseases or have high cholesterol, fluid retention or diabetes.
Side Effects Of Ibuprofen On Children
Doctors suggest that children should not be administered more than 4 times in the right dosage in a day. If, after taking ibuprofen your child gets a sneezing bout or experiences runny nose or has trouble breathing, it means his body doesn’t agree with the medicine. Also if his face gets swollen, then immediately contact the doctor as it could be an allergic reaction to ibuprofen.
Symptoms of reaction to ibuprofen are dizziness, headache, ringing in the ears, heartburn, nausea, vomiting, diarrhea and constipation.
There are many side effects of ibuprofen varying from symptoms of heart attack; numbness in a certain part of the body to erratic breathing and swollen tongue. One could also experience weight gain, rashes on the body, stomach bleeding and blurred vision. Ibuprofen can also cause kidney problems and liver problems.
What Is Paracetamol?
Paracetamol (acitamenophen) is a common drug used to treat common cold and fever in children and adults. It also provides relief from body ache, toothache, arthritis, muscle pain and backaches. It also provides temporary relief from menstrual cramps and osteoarthritis. Paracetamol is recommended to ease you off the pain after minor surgeries as well. It is used to cure infections and triple antigen.
Paracetamol can be used by patients suffering from heart diseases and respiratory failure. It can also be consumed by pregnant women.
Side Effects of Paracetamol On Children
Again, not to be administered more than 4 times a day, Paracetamol seldom causes any severe allergic reactions. However, the side effects of paracetamol are many. Overdose of paracetamol can cause liver damage. In rare cases an overdose of paracetamol has resulted in acute liver failure. Paracetamol is metabolized by the liver. Hence, when combined with alcohol paracetamol could become lethal. In some cases paracetamol overdose can cause skin damage. It could also cause asthmatic reactions.
Considering the side effects these medicines can have on the body. Doctors now suggest that your refrain from administering such medicines, without doctor’s consultation, to your children as they could severely hamper their health. Even if you resort to ibuprofen and paracetamol be very careful about the dosage. An overdose can endanger your child’s life or even aggravate his illness.
Prominent U.K based e-paper Telegraph has published an in-depth article about the terrible side effects ibuprofen and paracetamol can have on children. You can read the entire article here.